The company’s letter says that there have been reports of self-injury and delirium in flu patients who were taking Tamiflu. Most of these events occurred in Japan, and the majority were in children. The possible role of the drug in contributing to these events isn’t known. However, the labeling for Tamiflu now says that people with the flu, particularly children, may be at increased risk of self-injury and confusion shortly after taking Tamiflu, and so they should be closely monitored for signs of unusual behavior throughout the treatment period. Caregivers or patients should be told to contact a healthcare professional immediately if a patient taking Tamiflu shows any signs of unusual behavior.
The company’s letter also alerts practitioners to the potential interaction between Tamiflu and FluMist, the intranasal flu vaccine. It notes that if they are given together, Tamiflu may inhibit the desired replication of the live virus in the intranasal vaccine. Because of this, FluMist should not be administered within two weeks before, or 48 hours after administering Tamiflu. This potential interaction is not a problem with the injectable trivalent flu vaccine.
FDA MedWatch Safety Alert. Tamiflu (oseltamivir phosphate). November 13, 2006.